Alert archive / Indiana / Gale Warnings in 2014

Gale Warning 19, NWS Northern Indiana

December 31, 2014

NWS Northern Indiana issued this gale warning at Dec 31, 2014, 4:40 AM EST. It took effect at Dec 31, 2014, 11:33 AM EST. It was in force for 19 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 31, 2014, 4:40 AM EST (09:40 UTC)
In effect from
Dec 31, 2014, 11:33 AM EST
Expired
Jan 1, 2015, 7:00 AM EST
In force
19 hr
Issued by
NWS Northern Indiana

The text

As transmitted, in the capitals the NWS used until 2016.

056 
WHUS73 KIWX 310940
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
440 AM EST WED DEC 31 2014

LMZ043-046-311745-
/O.EXT.KIWX.SC.Y.0076.000000T0000Z-141231T2000Z/
/O.UPG.KIWX.GL.A.0008.141231T1800Z-150101T1200Z/
/O.NEW.KIWX.GL.W.0019.141231T2000Z-150101T1200Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
440 AM EST WED DEC 31 2014

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 3 PM EST THIS
AFTERNOON...
...GALE WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 7 AM EST
THURSDAY...

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
GALE WARNING...WHICH IS IN EFFECT FROM 3 PM THIS AFTERNOON TO
7 AM EST THURSDAY. THE GALE WATCH IS NO LONGER IN EFFECT. 

* WINDS...SOUTHWEST 15 TO 25 KNOTS WITH GUSTS TO 40 KNOT GALES
  LATE THIS AFTERNOON AND INTO TONIGHT.

* WAVES...BUILDING TO 8 TO 14 FEET BY TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$


STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
2 follow-up statements
422 
WHUS73 KIWX 311633
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1133 AM EST WED DEC 31 2014

LMZ043-046-010045-
/O.CAN.KIWX.SC.Y.0076.000000T0000Z-141231T2000Z/
/O.EXT.KIWX.GL.W.0019.141231T1633Z-150101T1200Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
1133 AM EST WED DEC 31 2014

...GALE WARNING NOW IN EFFECT UNTIL 7 AM EST THURSDAY...

* WINDS...SOUTHWEST 15 TO 25 KNOTS WITH GUSTS TO 40 KNOT GALES 
  LATE THIS AFTERNOON AND INTO TONIGHT. 

* WAVES...BUILDING TO 8 TO 14 FEET BY TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$


STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
912 
WHUS73 KIWX 312114
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
414 PM EST WED DEC 31 2014

LMZ043-046-010515-
/O.CON.KIWX.GL.W.0019.000000T0000Z-150101T1200Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
414 PM EST WED DEC 31 2014

...GALE WARNING REMAINS IN EFFECT UNTIL 7 AM EST THURSDAY...

* WINDS...SOUTHWEST 15 TO 25 KNOTS WITH GUSTS TO 40 KNOT GALES 
  LATE THIS AFTERNOON AND INTO TONIGHT. 

* WAVES...BUILDING TO 8 TO 12 FEET BY TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$


STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this gale warning went out at Dec 31, 4:06 AM EST, 34 minutes earlier.

Area forecast discussion, Dec 31, 4:06 AM EST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
406 AM EST WED DEC 31 2014

.SYNOPSIS...
ISSUED AT 405 AM EST WED DEC 31 2014

MOSTLY SUNNY SKIES ARE EXPECTED TODAY. HOWEVER TEMPERATURES WILL
REMAIN QUITE COLD WITH BREEZY WEST WINDS ADDING TO THE CHILL.
HIGHS THIS AFTERNOON WILL GENERALLY RANGE IN THE UPPER TEENS.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 405 AM EST WED DEC 31 2014

EXTREMELY DRY AIR IN ASSOCN/W STG ARCTIC RIDGE CNTRD OVR NE THIS
MORNING CONTS TO ADVT EWD ACRS THE WRN LAKES AND HAS PUT A KIBASH ON
LK EFFECT SHSN ACTIVITY AND ERODED OUT MOST OF SRN FLANK OF LK BASED
STRATOCU. ARCTIC RIDGE WILL SETTLE INTO THE SRN PLAINS BY THIS AFTN
WHILE WK SW SLIDE EWD THROUGH SRN ONTARIO. BACKING LL FLW AND LWRG
INVERSION HGTS ALONE SIGNAL LTL CHC TO SEE ADDNL SHSN ACRS SW MI AND
IN LIGHT OF DRY ENTRAINMENT HAVE DROPPED ALL MENTIONABLE POPS THIS
PD.

TEMPS WILL REMAIN FAIRLY COLD THOUGH AS THERMAL TROUGH PERSISTS INTO
THIS AFTN BFR MODERATING SIGLY OVERNIGHT. GUSTY SW WINDS WILL
ACCENTUATE THE CHILL ESP THIS AFTN W/SFC GUSTS AOA 25KTS.

&&

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 405 AM EST WED DEC 31 2014

TRANQUIL END TO THE WORKWEEK AS BROAD HIGH PRESSURE MAINTAINS A
SIZABLE INFLUENCE OVER MUCH OF THE CENTRAL AND EASTERN CONUS.
PRIMARILY DRY CONDITIONS EXPECTED WITH MODERATING TEMPS AS STEADY
WAA SPREADS OVER THE REGION IN W/SW LOW LEVEL FLOW. A RETURN TO
NORMALCY ANTICIPATED BY FRIDAY WITH HIGHS IN THE LOW 30S AND LOWS IN
THE LOW 20S. A STRAY SNOW SHOWER IS POSSIBLE IN OUR MICHIGAN
COUNTIES ON FRIDAY MORNING AS A WEAK COLD FRONT SLIDES THROUGH THE
GREAT LAKES AND CAPITALIZES ON SOME MARGINAL LAKE INDUCED
INSTABILITY AND THETA-E FLUX. WEAK FORCING...LOW INVERSION
HEIGHTS...AND A DRY RESIDENT AIRMASS SUGGEST LOW POTENTIAL FOR
ACCUMULATING SNOW. HAVE THEREFORE MAINTAINED JUST LOW CHANCE POPS
WITH MINIMAL ACCUMULATION.

ATTENTION THEN TURNS TO POTENTIAL STORM ON SATURDAY. 00Z
DETERMINISTIC GUIDANCE IS IN REASONABLY GOOD AGREEMENT ON EVOLUTION
OF EJECTING SOUTHWEST CONUS UPPER LOW AND HAS BEEN FOR A FEW CYCLES
NOW. THAT BEING SAID...CONFIDENCE IS STILL NOT PARTICULARLY HIGH
GIVEN THAT THE NORTHERN STREAM WAVE THAT WILL PHASE WITH
AFOREMENTIONED LOW AND PULL IT INTO OUR REGION IS STILL OVER THE
DATA SPARSE GULF OF ALASKA. ALSO...MODELS INDICATE A SURFACE LOW
TRACK DIRECTLY THROUGH OUR CWA AND ANY MINOR ADJUSTMENTS TO THAT
TRACK WILL HAVE TREMENDOUS INFLUENCE ON FINAL PRECIP TYPES AND ANY
POTENTIAL SNOW ACCUMULATION. WILL THEREFORE PROVIDE A GENERAL
OVERVIEW WITH THE ADDED DISCLAIMER THAT FORECAST DETAILS ARE SUBJECT
TO CHANGE AS NORTHERN STREAM WAVE IS BETTER SAMPLED BY NOAM UPPER
AIR NETWORK.

PRECIP WILL SPREAD NORTHWARD RAPIDLY ON SATURDAY AS VORT MAX AND
ASSOCIATED SURFACE LOW EJECT OUT OF THE SOUTHERN PLAINS. STRONG SLUG
OF 290K ISENTROPIC ASCENT AND MOISTURE ADVECTION SHOULD LEAD TO
QUICK SATURATION SHORTLY AFTER 12Z. A HODGEPODGE OF PRECIP TYPES
EXPECTED WITH THIS EVENT AND THE EXACT LOCATION/TIMING/DURATION OF
WINTRY WEATHER IS HIGHLY SENSITIVE TO EXACT SURFACE LOW TRACK AND
LOW LEVEL THERMAL PROFILES. PRECIP WILL PROBABLY BEGIN AS A MIX OF
SLEET AND FREEZING RAIN FOR MOST AREAS SATURDAY MORNING. A FAIRLY
QUICK CHANGEOVER TO RAIN IS THEN EXPECTED FOR AT LEAST OUR SOUTHEAST
HALF DURING THE AFTERNOON...CHANGING BACK TO LIGHT SNOW SATURDAY
NIGHT AND INTO SUNDAY. CHANCES FOR SIGNIFICANT SNOWFALL CURRENTLY
APPEAR LOW OUTSIDE OF OUR FAR NORTHWEST COUNTIES WHERE DURATION MAY
BE LONGER. HEAVIEST PRECIP RATES LOOK TO RESIDE ALONG AND EAST OF
THE SURFACE LOW TRACK WHERE TEMPERATURES WILL BE WARM ENOUGH FOR ALL
RAIN. THERE WILL HOWEVER PROBABLY BE PERIODS OF SNOW AND ICE THAT
COULD CAUSE TRAVEL DISRUPTION BOTH SATURDAY AND SUNDAY. WILL
CONTINUE TO NARROW DOWN THE DETAILS IN THE COMING DAYS. FOR NOW JUST
MAINTAINED SIMPLE RAIN/SNOW MIX AND ADJUSTED POPS EVEN HIGHER.

COLDER AIR RETURNS BEHIND THIS SYSTEM WITH TEMPERATURES AGAIN
DROPPING MUCH BELOW NORMAL NEXT WEEK. THIS WILL SUPPORT LAKE EFFECT
SNOW CHANCES IN OUR NORTHERN COUNTIES. COULD ALSO BE SOME LIGHT
SYNOPTIC SNOW ON TUESDAY AS A NORTHERN STREAM CLIPPER SWINGS THROUGH
THE GREAT LAKES.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 128 AM EST WED DEC 31 2014

EXTREMELY DRY AIR IN ASSOCN/W ARCTIC HIGH ACRS NE CONTS TO ADVT
EWD ACRS THE WRN LAKES AND WITHIN GENERAL WRLY LL FLW HAD ERODED
OUT LK BASED STRATOCU. THUS W/BACKING LL FLW THROUGH THE PD FLIGHT
CONDS XPCD TO REMAIN VFR. OTRWS MODEST UPTICK IN GRADIENT FLW XPCD
TDA INBTWN WK SW ADVG THROUGH SRN ONTARIO AND PLAINS RIDGE
SETTLING SWD INTO THE SRN PLAINS. XPC SFC GUSTS TO AOA 25 KTS
THIS AFTN.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...GALE WATCH FROM 1 PM EST THIS AFTERNOON THROUGH THURSDAY MORNING
     FOR LMZ043-046.

     SMALL CRAFT ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR LMZ043-
     046.

&&

SYNOPSIS...T
SHORT TERM...T
LONG TERM...AGD
AVIATION...T

VISIT US AT WWW.WEATHER.GOV/IWX (ALL LOWER CASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSNORTHERNINDIANA
WWW.TWITTER.COM/NWSIWX
WWW.YOUTUBE.COM/NWSNORTHERNINDIANA
Hazardous weather outlook, Dec 30, 4:04 PM EST, 12 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
404 PM EST TUE DEC 30 2014

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-312115-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
404 PM EST TUE DEC 30 2014 /304 PM CST TUE DEC 30 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A STORM SYSTEM IS FORECASTED TO LIFT NORTHEAST OUT OF THE
SOUTHWEST UNITED STATES THIS WEEKEND. THERE IS STILL A LARGE
AMOUNT OF UNCERTAINTY REGARDING THE TRACK AND STRENGTH OF THIS
SYSTEM...BUT THERE IS A POTENTIAL FOR A WINTRY MIX TO IMPACT THE
AREA DURING PORTIONS OF THE SATURDAY TO SUNDAY PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-312115-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
404 PM EST TUE DEC 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TONIGHT

HAZARDOUS CONDITIONS FOR SMALL CRAFT ARE EXPECTED THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HAZARDOUS CONDITIONS FOR SMALL CRAFT ARE EXPECTED FOR MUCH OF THE
WEDNESDAY THROUGH THURSDAY NIGHT PERIOD. SOUTHWEST GALES ARE ALSO
POSSIBLE LATE WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT.

FREEZING SPRAY IS EXPECTED WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT.

HAZARDOUS CONDITIONS FOR SMALL CRAFT ARE POSSIBLE AGAIN BY LATE
SATURDAY OR SUNDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

Nearby

Gale Warnings in Indiana, 2014Every gale warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.